Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Sep 18, 2021, 2:12 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2021, 2:12 PM MDT (20:12 UTC)
- Expired
- Sep 18, 2021, 3:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.00 in
- Wind
- 40
Counties Bannock County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 2:55 PM MDT | HAIL 0.25 | 3 Nnw Lava Hot Springs, ID | HAIL DID NOT COVER THE GROUND. |
| Sep 18, 3:02 PM MDT | HAIL 0.25 | 2 Sw Lund, ID | FISH CREEK SUMMIT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2721 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WWUS85 KPIH 182012
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
212 PM MDT Sat Sep 18 2021
IDZ057>063-182115-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
212 PM MDT Sat Sep 18 2021
...A LINE OF THUNDERSTORMS EXTENDING FROM HOLBROOK SUMMIT TO NEAR
SWAN LAKE WILL MOVE NORTHEAST TOWARD MACCAMMON AND SODA SPRINGS
THROUGH 315 PM MDT...
At 208 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Swanlake to 10 miles north of Pleasantview to 9
miles northeast of Holbrook Summit. Movement was northeast at 35 mph.
HAZARD...Wind gusts to 45 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Soda Springs, McCammon, Lava Hot Springs, Swanlake, southern
Blackfoot Reservoir, Grace, Downey, Arimo, Virginia, Henry, Hawkins
Reservoir, Daniels Reservoir, Mill Canyon Campground, Bancroft, Niter
and Malad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4293 11127 4288 11181 4274 11225 4221 11265
4226 11234 4231 11187
TIME...MOT...LOC 2008Z 216DEG 30KT 4236 11203 4232 11237 4227 11251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
HustonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Sep 18, 1:42 PM MDT, 30 minutes earlier.
Area forecast discussion, Sep 18, 1:42 PM MDT, 30 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Sat Sep 18 2021 .SHORT TERM...Tonight through Monday night. Per latest radar imagery, convection firing across Snake Plain and SE mountains as expected. Moving along fairly quickly and the main threat for the next few hours may be strong outflow wind gusts...helped along by the stronger winds surfacing across the region ahead of the incoming trough and surface front. Wind Advisories are in place and will remain there through the evening. The upper trough currently positioned along the NW coast will move onshore tonight with attending showers spreading into the CNTRL mountains and then across the remainder of SE Idaho Sunday morning. We may see winds continuing into the late evening hours as the initial cold front advances through the region late this evening and overnight. Looks like we will see some redevelopment of the front across the SE mountains Sunday afternoon but the orientation is west to east which would preclude really strong winds developing across the Bear Lake region. Still something to monitor however. We will likely see elevated WNW winds across the south-central mountains in the post- frontal regime tomorrow and maybe strong enough to warrant a continuation of Wind Advisories in that area. Snow levels lowering to around 7k MSL Sunday morning which would allow some accumulation (upwards of 3 inches) in the higher elevations of the CNTRL mountains. A drier NW flow overspreads the region Sunday night into Monday which should allow overnight lows to make a run at Frost and/or Freeze Warning conditions. Temperatures begin to recover some Monday afternoon as the ridge begins to rebound along the NW coast. Dry conditions will allow for yet another opportunity at Frost/Freeze conditions Tuesday morning. Huston .LONG TERM...Tuesday through next Saturday. High pressure will dominate the forecast for the new week, supporting a slight warming/drying trend with high temps generally in the mid 60s to mid 70s (near to just slightly above average for mid/late September). No high-impact weather is anticipated at this juncture, and overall forecast confidence is high. Models do continue to support a progressive shortwave trough passage Wed afternoon or Wed night with varying ideas regarding strength/amplitude, but relative consensus in this feature being dry for our CWA (no changes or trends there). Thus, the main focus this week will likely be refining the timing of this feature and any resultant increase in breeziness for fire wx concerns. Stuck close to NBM guidance throughout the long-term period pending arrival of additional guidance on winds Wed. 01 && .AVIATION...The wind has arrived, and with stronger values mixing down to the sfc at all TAF sites, LLWS concerns have ended. Expecting peak winds as advertised in the TAFs through 01z/7pm, gradually decreasing thereafter. Predominant SW flow lines up well with most major runways, although a crosswind may develop at KSUN if winds can turn into the WSW and downslope, which is possible especially after 21z/3pm. Continued VCTS for all sites based on the latest HREF suite and generously added VCTS to KSUN based on radar trends, although this may be a bit overdone and may be removed early if additional convection fails to develop in that region. While winds subside overnight, the parent trough axis/cold front with this system arrives Sun AM, so have introduced more widespread -SHRA between 11z/5am and 15z/9am from west to east with cigs potentially making a run at MVFR (generally held shy of that threshold for now). Also kept winds slightly above guidance with the front. NAMNest hints at some instability both along the front and behind it with diurnal heating (just beyond the 18z TAF period)...will continue to refine timing, cigs, and thunder potential with this feature with future packages. Aviation impacts with this system should generally end by Mon AM with a relative break for much of the new week. 01 && .FIRE WEATHER...Fire wx impacts are front-loaded as a strong trough of low pressure crosses the nrn Rockies this weekend. Strong winds have arrived as advertised and are already verifying the RED FLAG WARNING, which remains in effect until 9 PM for all zones except 413 (where RH values are well above 15% today). RHs are trending down elsewhere though and see no reason for changes to messaging/headlines currently on the street. The cold front associated with this trough crosses the CWA Sun with continued breezy conditions (less than today), but RHs will trend up significantly, not to mention rain along the front could drop a widespread 0.10-0.25 of precip with locally higher amounts. Thus, we do not anticipate the need for Red Flags Sun. Expect a significant temp drop with highs only in the 50-60 degF range Sun and Mon. From Mon afternoon onward, high pressure will generally dominate our wx with a slight warming/drying trend, but currently RH values do not look to recover to near critical thresholds until the end of the week. Models do continue to support a progressive shortwave trough passage Wed afternoon or Wed night with varying ideas regarding strength/amplitude, but relative consensus in this feature being dry for our CWA. Thus, the main focus beyond this weekend will likely be refining the timing of this feature and any resultant increase in breeziness. 01 && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-411-422-425- 427-475-476. Wind Advisory until 9 PM MDT this evening for IDZ052>054-067>071-074. &&
In the hours before
Special weather statement, Sep 18, 1:18 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pocatello ID
118 PM MDT Sat Sep 18 2021
IDZ053-054-058-062-182015-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
118 PM MDT Sat Sep 18 2021
...LINE OF THUNDERSTORMS DEVELOPING RAPIDLY FROM POCATELLO TO
BLACKFOOT MOVING NORTHEAST TOWARD RIRIE, BONE, AND MOUNT
PUTNAM THROUGH 215 PM MDT...
At 114 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Blackfoot to near Pocatello Airport. Movement
was northeast at 40 mph.
HAZARD...Wind gusts to 45 mph are possible. Occasional lightning and
brief moderate rain are also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects and create blowing dust.
Locations impacted include...
Southern Idaho Falls, Pocatello, Blackfoot, Ririe Reservoir, Goshen,
Chubbuck, Ammon, Shelley, Iona, Ririe, Firth, Fort Hall Buffalo
Lodge, Rose, Fort Hall Eagle Lodge, Fort Hall Lincoln Creek Lodge,
Fort Hall Townsite, Fort Hall Mount Putnam, Fort Hall Bannock Creek
Lodge, Pocatello Airport and Fort Hall Putnam Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4383 11155 4294 11204 4277 11272 4322 11240
TIME...MOT...LOC 1914Z 218DEG 35KT 4321 11231 4291 11254
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Sep 18, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
212 PM MDT Sat Sep 18 2021
IDZ057>063-182115-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
212 PM MDT Sat Sep 18 2021
...A LINE OF THUNDERSTORMS EXTENDING FROM HOLBROOK SUMMIT TO NEAR
SWAN LAKE WILL MOVE NORTHEAST TOWARD MACCAMMON AND SODA SPRINGS
THROUGH 315 PM MDT...
At 208 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Swanlake to 10 miles north of Pleasantview to 9
miles northeast of Holbrook Summit. Movement was northeast at 35 mph.
HAZARD...Wind gusts to 45 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Soda Springs, McCammon, Lava Hot Springs, Swanlake, southern
Blackfoot Reservoir, Grace, Downey, Arimo, Virginia, Henry, Hawkins
Reservoir, Daniels Reservoir, Mill Canyon Campground, Bancroft, Niter
and Malad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4293 11127 4288 11181 4274 11225 4221 11265
4226 11234 4231 11187
TIME...MOT...LOC 2008Z 216DEG 30KT 4236 11203 4232 11237 4227 11251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HustonThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:18 PM MDT | Special Weather Statement | PIH | Bingham | 57 min |
| Sep 18, 3:06 PM MDT | Special Weather Statement | PIH | Bonneville | 54 min |
| Sep 18, 3:23 PM MDT | Special Weather Statement | PIH | Bannock, Bingham | 37 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.